Hail, Emmons
- When
- August 26, 6:40 PM CST to 6:47 PM CST
- Where
- Emmons County, 0.96 mi W of Hague
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.030, -100.000
A surface cold front and an associated negatively tilted upper level trough combined with a destabilizing atmosphere to trigger scattered late afternoon and evening thunderstorms across central North Dakota. Several of these thunderstorms prompted warnings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface cold front and an associated negatively tilted upper level trough combined with a destabilizing atmosphere to trigger scattered late afternoon and evening thunderstorms across central North Dakota. Several of these thunderstorms prompted warnings. Two reports of large hail were received during the early to mid evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 26, 1:05 PM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 205 PM CDT TUE AUG 26 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... THE MAIN FORECAST CONCERN THIS EVENING CONTINUES TO BE THE RISK OF SEVERE WEATHER ACROSS CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA AS WELL AS POST FRONTAL WINDS AND WIND ADVISORIES THIS AFTERNOON INTO THE EVENING. LATEST WATER VAPOR IMAGERY SHOWS A NEGATIVELY TILTED TROUGH SWINGING THROUGH CENTRAL MONTANA WITH THE ASSOCIATED SFC COLD FRONT PASSING THROUGH WESTERN NORTH DAKOTA AT THIS TIME. A 90KT H3 JET MAX WAS ALSO ROTATING THROUGH BASE OF TROUGH WITH AN INCREASING H85-H3 ASCENT/OMEGA PER LATEST REGIONAL IR/RADAR LOOP. A WARM MOIST ENVIRONMENT EXISTS AHEAD OF THE TROUGH WITH A 15 TO 20 DEGREE DROP IN DEW POINTS. KBIS SHOWED A SIGNIFICANT PREFRONTAL CAP IN PLACE ACROSS THE REGION WITH KMOT SOMEWHAT WEAKER. ADDITIONAL DAYTIME HEATING WILL BE NEEDED TO BREAK THIS CAP BEFORE THE UPPER LEVEL SUPPORT ARRIVES THIS EVE. MODELS SUGGEST 1000 TO 2000 J/KG OF CAPE AND LIFTED INDICES OF -2 TO -4 DEGREES ARE AVAILABLE. DEEP LAYER SHEAR OF 25 TO 35 KTS IS ALSO PRESENT ACROSS SOUTH CENTRAL PORTIONS OF THE STATE. EXPECT SEVERE POTENTIAL MAINLY AFTER 21Z OVER CENTRAL AND NORTH CENTRAL SECTIONS THEN DEVELOPING EAST THROUGH 00Z. LARGE HAIL AND DAMAGING WINDS WILL REMAIN THE MAIN THREAT. WILL CONTINUE TO MONITOR AND ADJUST AS NECESSARY PRIOR TO FINALIZING THE GRIDS. PER LATEST MSAS ANALYSIS...THE CENTER OF STRONGEST 3HR PRESSURE RISES BEHIND THE FRONT ARE OCCURRING OVER SOUTHEAST MONTANA...WITH A SOUTHEAST TRAJECTORY PER NAM/GFS MODELS. HOWEVER STRONG H85-H5 COLD AIR ADVECTION WILL OCCUR THIS EVENING INTO TONIGHT AS THE UPPER TROUGH MOVES THROUGH ESPECIALLY OVER THE THE WEST AND NORTH CENTRAL FORECAST AREA. THUS A WIND ADVISORY REMAINS HOISTED OVER THESE AREAS. WILL CONTINUE TO MONITOR FOR POSSIBLE HIGH WIND WATCH LATER THIS EVENING OVER THE WEST AND NORTH. PRE-FRONTAL SOUTH WINDS/ADVISORY CRITERIA FROM HARVEY TO CARRINGTON AND AREAS SOUTH CONTINUE THROUGH EARLY EVENING AS WELL. WEDNESDAY WILL BE DRY AND MUCH COOLER WITH HIGHS IN THE 70S. A WEAK SFC FRONT AND UPPER AIR TROUGH WILL MOVE THROUGH WEDNESDAY NIGHT. ENOUGH UPWARD MOTION/OMEGA ON NOSE OF H3 120KT JET TO PROMOTE A SLIGHT CHC OF SHOWERS OVER THE FORECAST AREA. DRY NORTHWEST UPPER FLOW FOR THURSDAY WITH HIGHS AGAIN IN THE 70S. ANOTHER WEAK UPPER TROUGH AND SFC FRONT THURSDAY NIGHT BUT JET MAX AND BEST VERTICAL MOTION IS FURTHER NORTH AND WILL CONTINUE WITH A DRY FORECAST. DRY FRIDAY INTO FRIDAY NIGHT AS A TRANSITORY RIDGE MIGRATES THROUGH. .LONG TERM...SATURDAY THROUGH TUESDAY... THE EXTENDED PERIOD BEGINS DRY AND WARM AS THE UPPER LEVEL RIDGE PUSHES EAST OF THE REGION PUTTING SOUTHWEST FLOW ALOFT ACROSS NORTH DAKOTA...WITH THIS PATTERN CONTINUING INTO SUNDAY. HENCE THE WARMEST TEMPS IN THE EXTENDED WILL FALL OVER THE WEEKEND WITH ABOVE NORMAL HIGHS AND LOWS EXPECTED. ALSO WITH THIS PATTERN...PRECIPITATION CHANCES INCREASE ON SUNDAY AND CONTINUE MONDAY AS A S/WV TROUGH APPROACHES AND THEN MOVES INTO THE NORTHERN PLAINS. MAINTAINED COOLER TEMPERATURES IN THE TROUGHS WAKE ON MONDAY AND TUESDAY. && .AVIATION... A SIGNIFICANT UPPER LEVEL SHORT WAVE TROUGH IS APPROACHING THE LOCAL REGION AND WILL MOVE INTO AND THROUGH THE NORTHERN PLAINS LATER TODAY AND TONIGHT. IN RESPONSE...ITS ASSOCIATED SURFACE TROUGH/COLD FRONT WILL PUSH ACROSS ND THIS AFTERNOON AND EVENING AND WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS (MAINLY CENTRAL AND EAST) AND A WIND SHIFT FROM SOUTHERLY TO NORTHWESTERLY. WINDS AHEAD OF THE SFC TROUGH ARE ALREADY BREEZY...AND ARE/WILL BE EVEN STRONGER FROM THE WEST-NORTHWEST BEHIND THE FRONT. THE FRONT IS CURRENTLY LOCATED JUST TO THE EAST OF ISN AND DIK. SKIES WILL GENERALLY CLEAR THIS EVENING WEST TO EAST AS THE FRONT PUSHES INTO THE EASTERN DAKOTAS. WINDS WILL ALSO GRADUALLY DIMINISH LATER THIS EVENING AND OVERNIGHT. OVERALL EXPECT VFR FLIGHT CONDITIONS...WITH ISOLD MVFR-IFR CIGS AND VIS IN ANY HEAVIER TSRA CENTRAL (MOT AND BIS) AND EAST (JMS). && .FIRE WEATHER...WILL CONTINUE TO MONITOR THE FAR WEST AND SOUTHWEST THIS AFTERNOON AND EVENING AS THE COLD FRONT IS NOW EAST OF THIS AREA AND STRONG WEST WINDS...25 TO 35 MPH WITH GUSTS TO 40 MPH COMMENCE. STRONGEST WINDS SHOULD ARRIVE AFTER PEAK HEATING AND OCCUR WITH INCREASING HUMIDITIES THIS EVENING/EARLY TONIGHT. FOR WEDNESDAY...MINIMUM HUMIDITIES WILL DROP TO 20 TO 25 PERCENT ON IN THE WEST AND SOUTHWEST BUT WINDS WILL REMAIN BELOW CRITICAL THRESHOLDS. THUS NO HIGHLIGHTS WARRANTED AT THIS TIME. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 6 PM CDT /5 PM MDT/ THIS EVENING TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR NDZ001>003-009>011-017-018-031>033- 040-041-043-044. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NDZ023-025-036-037- 047-048-050-051. && KS/NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 316 PM CDT TUE AUG 26 2008 NDZ001>003-009>011-017-018-031>033-040-041-043-044-271200- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT OVER WEST AND NORTH CENTRAL NORTH DAKOTA AS A STRONG COLD FRONT PUSHES EAST ACROSS THE NORTHERN PLAINS. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS UP TO AROUND 45 MPH ARE EXPECTED BEFORE THE WINDS GRADUALLY DIMINISH LATER THIS EVENING AND OVERNIGHT. USE EXTRA CAUTION IF TRAVELING. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING...WITH SOME STORMS POSSIBLY SEVERE NORTH CENTRAL WITH DAMAGING WINDS AND LARGE HAIL. THE MAIN SEVERE WEATHER THREAT WEST WILL BE DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH CENTRAL THIS AFTERNOON AND EVENING. NDZ023-025-036-037-047-048-050-051-271200- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 316 PM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING AS STRONGLY SOUTHERLY WINDS CONTINUE AHEAD OF A POTENT AREA OF SURFACE LOW PRESSURE. USE EXTRA CAUTION IF TRAVELING. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NDZ004-005-012-013-019>022-034-035-042-045-046-271200- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN- MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. ANY STORMS THAT DO DEVELOP SHOULD PUSH EAST OF CENTRAL NORTH DAKOTA BY THE MID EVENING HOURS TONIGHT. BREEZY WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT THIS EVENING...ON THE ORDER OF 15 TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NH
The Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129821, 129822.